Medindia

X

Hearing Loss Now Added to Possible Side-effects of Viagra

by Medindia Content Team on  October 21, 2007 at 12:33 PM Drug News   - G J E 4
Hearing Loss Now Added to Possible Side-effects of Viagra
How much can one pay for a satisfactory sex life? Heart attack, vision loss and now hearing loss too.

Yes that is what the Viagra class of drugs can do to you, the United States Food and Drug Administration (FDA) is waning.
Advertisement

Since 1996, the FDA has received 29 reports of people on the prescriptions suffering sudden hearing loss.

Warnings will now be added to Viagra, Cialis, Levitra and Revatio, which is a drug for pulmonary hypertension, which contains the same ingredient as Viagra.

However, not all experts are convinced. Mount Sinai Medical Center's Dr. Natan Bar-Chama, for instance, says the risk is very small and there's no direct link between these drugs and hearing loss.

'Over time we will find out if this is a coincidence or if there are some science behind this,' explains Dr. Bar-Chama.

Only men on the medicine should be aware of symptoms.

'If you experience hearing loss, sudden hearing loss, stop the medication and call us,' says Dr. Bar-Chama.

But there is no need to panic.In most cases, the hearing loss is involved in one ear. In just a third of the cases, it was just temporary.

Another medical writer notes flippantly, 'Somebody at FDA caught wind of a case report of a guy who experienced sudden hearing loss while taking Viagra. So the agency went back and searched its database and found 29 reports of patients who had hearing loss 'in strong temporal relationship' to taking Viagra (sold by Pfizer), Cialis (Lilly) or Levitra (co-marketed by GlaxoSmithKline, Schering-Plough and Bayer). ..Hearing loss was also reported in 'a few' patients in clinical trials of the drugs, the agency said, and in patients using Revatio, a version of Viagra used for pulmonary arterial hypertension. It's not clear whether the drugs actually caused the hearing loss, but the short time between patients taking the drugs and losing their hearing was enough to prompt the agency to add the warning to the drugs' labels.'

All of the drugs belong to same class called PDE-5 inhibitors. They work by blocking, or inhibiting, the action of phosphodiesterase-5 (PDE-5), an enzyme naturally present in the corpus cavernosum, the spongy erectile tissue of the penis.

Source: Medindia
GPL/R

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions
Advertisement